Hail, Laramie
- When
- July 22, 4:20 PM MST
- Where
- Laramie County, 9 mi NNE of Cheyenne
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.250, -104.754
A couple of storms produced some hail near Cheyenne, WY.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A couple of storms produced some hail near Cheyenne, WY.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 1:08 PM MST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 208 PM MDT WED JUL 22 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY. ROUGHLY 8 TO 10F DEGREES WARMER ACROSS THE CWA COMPARED TO YESTERDAY DURING AT 1 PM MDT. DAYTIME HEATING WILL DEFINITELY HELP WITH AFTERNOON CONVECTION THAT IS JUST NOW STARTING TO DEVELOP OVER THE HIGHER TERRAIN. STORMS SHOULD CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND MOVE SOUTHEAST AT 10 TO 15 MPH. CERTAINLY DO NOT ANTICIPATE ANY TYPE OF FLASH FLOODING GIVEN THE MOVEMENT OF THE STORMS AND THE DRY LOW LEVELS. CURRENT SURFACE RELATIVE HUMIDITY VALUES RANGING FROM 15 TO 25 PERCENT ACROSS THE CWA. STORMS DEVELOPING WILL BE ELEVATED AND FOR AREAS WEST OF INTERSTATE 25 HAVE KEPT THE INHERITED DRY THUNDERSTORM WORDING THROUGH THE AFTERNOON AND EVENING. THE NAM IS A BIT MORE AGGRESSIVE THAN THE GFS IN DEVELOPING PRECIPITATION FOR AREAS EAST OF INTERSTATE 25 WITH THE STORMS THAT DEVELOP. HOWEVER...BOTH MODELS ARE IN GOOD AGREEMENT WITH THE AMOUNT OF MID LEVEL MOISTURE TO HELP WITH CONVECTION. CAPE VALUES FROM THE LAPS ARE BEST ACROSS THE SOUTHERN NEBRASKA PANHANDLE AND NORTHEAST COLORADO...WITH THE RUC FORECASTING BETTER CAPE DEVELOPING ACROSS THE ENTIRE NEBRASKA PANHANDLE THIS EVENING. FROM THE NAM BUFR SOUNDINGS THE SEVERE POTENTIAL ACROSS THE SOUTHERN PANHANDLE APPEARS TO BE MAINLY DAMAGING WINDS AND HAIL. THUS HAVE MENTIONED THIS IN THE SOUTHERN NEBRASKA COUNTIES THIS EVENING. BOTH GFS AND NAM IN SIMILAR AGREEMENT WITH THE LIMITED THUNDERSTORM ACTIVITY FOR THURSDAY AFTERNOON AND EVENING AS THE MID LEVEL MOISTURE DIMINISHES OVER THE AREA AND IS PUSHED SOUTHWARD INTO COLORADO. HAVE KEPT A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE NEBRASKA PANHANDLE...PARTICULARLY THE SOUTHERN PORTIONS WHERE THE BETTER MOISTURE WILL RESIDE. BY FRIDAY THE UPPER LEVEL RIDGE SHIFTS EASTWARD OVER WYOMING. MOS GUIDANCE TEMPERATURES INDICATE WARMING. HOWEVER...HESITANT BECAUSE THE PAST 7 DAY AND 15 DAY AVERAGES HAVE INDICATED THAT TEMPERATURES HAVE BEEN FAR TOO WARM. THUS I HAVE MADE A BLEND OF THE BIAS CORRECTED MOS GUIDANCE...BUT INCREASED THEM A COUPLE DEGREES TO ACCOUNT FOR THE RIDGE OVERHEAD. BIT TRICKY BECAUSE A MUCH STRONGER SHORTWAVE WILL START TO FLATTEN THE UPPER LEVEL RIDGE BY FRIDAY AFTERNOON. THE GFS APPEARS TO BE SLIGHTLY FASTER THAN THE NAM BRINGING THE SHORTWAVE ACROSS WYOMING...ONE REASON WHY THE NAM GUIDANCE IS WARMER THAN THE GFS. OF COURSE THEN THE GFS BRINGS IN THE MOISTURE FASTER THAN THE NAM TOO. FOR NOW HAVE MENTIONED SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CWA. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. MAJOR CHANGE IN SYNOPTIC PATTERN IN STORE FOR THE LONG TERM PERIOD. UPPER RIDGE OVER THE ROCKIES WILL FLATTEN AND BE DISPLACED WEST OVER THE WEEKEND...AS AN UPPER TROUGH TAKES OVER FOR MONDAY THROUGH WEDNESDAY...WHICH WILL EXTEND FROM A LOW OVER THE EASTERN PROVINCES OF CANADA BACK SOUTHWEST TO THE ROCKIES. THIS CHANGE IN PATTERN WILL PRODUCE A MORE ACTIVE WEATHER PATTERN WITH MUCH COOLER TEMPERATURES AND INCREASING CHANCES OF PRECIPITATION. THE FIRST COLD FRONT WILL PUSH THROUGH FRIDAY NIGHT WITH SURFACE HIGH PRESSURE TAKING OVER...BUT THE FRONT WILL REMAIN HUNG UP OVER THE LARAMIE MOUNTAINS AND WILL BE THE FOCUS FOR CONTINUED PRECIPITATION CHANCES THROUGH THE WEEKEND...COMBINED WITH UPSLOPE FLOW ASSOCIATED WITH THE AFOREMENTIONED SURFACE HIGH PRESSURE BEHIND THE FRONT. A SECOND MORE VIGOROUS COLD FRONT WILL MOVE SOUTH ON MONDAY. BELOW NORMAL TEMPERATURES ARE EXPECTED BEHIND THE FRONT MONDAY THROUGH WEDNESDAY...A SURFACE HIGH PRESSURE CREATES PERIODS OF PRECIPITATION ASSOCIATED WITH UPSLOPE FLOW AND THE COLD FRONT UP AGAINST THE LARAMIE MOUNTAINS. && .AVIATION... MVFR AND LOCALIZED IFR CONDITIONS WILL BE POSSIBLE BENEATH ANY SHOWER AND THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND EVENING...MAINLY ACROSS THE SOUTHERN NEBRASKA PANHANDLE. GUSTY WINDS WILL ALSO BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY...ALONG WITH THE POTENTIAL FOR LARGE HAIL THE SOUTHERN NEBRASKA PANHANDLE THIS AFTERNOON AND EARLY EVENING. OTHERWISE VFR CONDITIONS WILL PREVAIL. && .FIRE WEATHER. LOWER LEVELS OF THE ATMOSPHERE RATHER DRY WITH RELATIVE HUMIDITY VALUES OF 12 TO 20 PERCENT FOR AREAS WEST OF INTERSTATE 25. ANY THUNDERSTORMS DEVELOPMENT IN THIS AREA WILL CERTAINLY EXPECT TO BE DRY. HIGH TEMPERATURES TODAY HAVE WARMED BY NEARLY 8 TO 10F DEGREES COMPARED TO YESTERDAY. EXPECT SIMILAR IF NOT SLIGHTLY WARMER CONDITIONS FOR THURSDAY AS THE UPPER LEVEL RIDGE SHIFTS EAST. EXPECT LIMITED THUNDERSTORM ACTIVITY FOR THURSDAY AFTERNOON AND EVENING AS THE MID LEVEL MOISTURE GETS PUSHED SOUTHWARD ALONG WITH THE BETTER INSTABILITY. THERE IS STILL A SLIGHT CHANCE FOR THUNDERSTORMS ALONG FAR EASTERN PORTIONS OF THE NEBRASKA PANHANDLE. FRIDAY WILL BE SIMILAR IF NOT A COUPLE DEGREES WARMER...BUT THE UPPER LEVEL RIDGE WILL GET FLATTENED DUE TO A DISTURBANCE MOVING ACROSS WYOMING. THERE ARE SOME SLIGHT TIMING DIFFERENCE BETWEEN THE MODELS. IN EITHER CASE...EXPECT INCREASE MID AND LOW LEVEL MOISTURE AND THUNDERSTORM POTENTIAL. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...MG LONG TERM....EISE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1033 AM MDT WED JUL 22 2009 NEZ001>003-WYZ059>070-231645- SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-SOUTHWEST CARBON- NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY- LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1033 AM MDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND EVENING. SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ019>021-054-055-231645- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- 1033 AM MDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING. SOME OF THE STORMS MAY BE SEVERE WITH MAINLY DAMAGING WIND GUSTS OVER 60 MPH AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 319 PM MDT WED JUL 22 2009 WYZ064-066-067-222215- LARAMIE RANGE-NORTH LARAMIE RANGE-PLATTE- 319 PM MDT WED JUL 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 415 PM MDT... AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF GARRETT...OR 21 MILES WEST OF WHEATLAND...MOVING SOUTH AT 15 MPH. HEAVY RAIN AND HAIL UP TO PENNY SIZE IS EXPECTED WITH THIS STORM. RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 403 PM MDT WED JUL 22 2009 WYZ066-067-069-222300- CHEYENNE FOOTHILLS-LARAMIE RANGE-PLATTE- 403 PM MDT WED JUL 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND EXTREME SOUTHWESTERN PLATTE COUNTIES UNTIL 500 PM MDT... AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF LAMBERT...OR 25 MILES SOUTHWEST OF WHEATLAND...MOVING SOUTH AT 20 MPH. HEAVY RAIN...PENNY SIZE HAIL...AND WINDS NEAR 50 MPH ARE POSSIBLE WITH THIS STORM. RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 511 PM MDT WED JUL 22 2009 WYZ069-070-230015- CHEYENNE FOOTHILLS-PINE BLUFFS- 511 PM MDT WED JUL 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 615 PM MDT... AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF WHITAKER...OR 13 MILES NORTH OF CHEYENNE...MOVING SOUTHEAST AT 20 MPH. THIS STORM SHOULD PASS CLOSE TO CHEYENNE AROUND 545 PM...ESPECIALLY THE EAST SIDE OF TOWN. SMALL HAIL AND WINDS NEAR 50 MPH ARE POSSIBLE WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 362 AND 377. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 12 AND 26. RE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 12 N CHEYENNE 41.32N 104.79W
07/22/2009 E0.50 INCH LARAMIE WY TRAINED SPOTTER
&&
LUNDQUISTThe Cheyenne radar (KCYS), 12 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173811, 173813.